Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 20, NWS Tucson, AZ

July 14, 2006Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 14, 2006, 4:53 PM MST for Cochise County, Arizona. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2006, 4:53 PM MST (23:53 UTC)
Expired
Jul 14, 2006, 6:00 PM MST
In force
67 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
2563 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 150001
FFWTWC
AZC003-150200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
453 PM MST FRI JUL 14 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 700 PM MST

* AT 446 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM ALONG MONTEZUMA CANYON ROAD 
BETWEEN CORONADO NATIONAL MEMORIAL AND SUTHERLAND PEAK IN FAR 
SOUTHWEST COCHISE COUNTY.

RAINFALL AMOUNTS OF UP TO 1.25 INCHES HAVE FALLEN ON THE RECENT FIRE 
BURN AREA ALONG THE SOUTHERN HUACHUCA MOUNTAINS...WHICH WILL CAUSE A 
RAPID RISE IN STREAMS AND WASHES ALONG THE MONTEZUMA CANYON ROAD.

LOW WATER CROSSINGS WILL LIKELY HAVE A SIGNIFICANT FLOW OF WATER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3134 11021 3137 11021 3137 11033 3134 11034

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 150114
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
608 PM MST FRI JUL 14 2006

AZC003-150200-
COCHISE AZ-
608 PM MST FRI JUL 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 603 PM MST...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
PRODUCING HEAVY RAIN BETWEEN SIERRA VISTA AND HEREFORD...AMOUNTS UP 
TO 1.25 INCHES PER HOUR WILL OCCUR. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN EXTENDED NORTH TO INCLUDE THIS AREA.

THE FLASH FLOOD WARNING CONTINUES FOR AREAS ALONG MONTEZUMA CANYON 
ROAD BETWEEN CORONADO NATIONAL MEMORIAL AND SUTHERLAND PEAK IN FAR 
SOUTHWEST COCHISE COUNTY.

RAINFALL AMOUNTS OF UP TO 1.25 INCHES HAVE FALLEN ON THE RECENT FIRE 
BURN AREA ALONG THE SOUTHERN HUACHUCA MOUNTAINS...RUNOFF WILL CAUSE 
A RAPID RISE IN STREAMS AND WASHES ALONG THE MONTEZUMA CANYON ROAD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAMSEY CANYON
PRESERVE...NICKSVILLE 

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3134 11021 3153 11013 3149 11026 3144 11033
      3134 11034

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 150154
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
652 PM MST FRI JUL 14 2006

AZC003-150202-
COCHISE AZ-
652 PM MST FRI JUL 14 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MST FOR SOUTHWESTERN
COCHISE COUNTY...

THE HEAVY RAINFALL HAS ENDED...HOWEVER RUNOFF FROM EARLIER HEAVY 
RAINS WILL CAUSE AREAS OF PONDED WATER AND FLOW IN WASHES BETWEEN 
SIERRA VISTA AND HEREFORD AND ALONG MONTEZUMA CANYON ROAD.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3134 11021 3153 11013 3149 11026 3144 11033
      3134 11034

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:33 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 14, 2:33 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
233 PM MST FRI JUL 14 2006

.SYNOPSIS...THE WEATHER PATTERN WILL BECOME MORE ACTIVE OVER THE
NEXT SEVERAL DAYS AS THE UPPER HIGH CENTER BECOMES POSITIONED OVER
THE FOUR CORNERS REGION. AN UPPER DISTURBANCE OVER FAR NORTHEAST
MEXICO WILL PUSH WEST TONIGHT MAKING ITS WAY INTO SOUTHEAST ARIZONA
SATURDAY AND SUNDAY. THIS DISTURBANCE WILL INCREASE THE COVERAGE OF
SHOWERS AND THUNDERSTORMS THIS WEEKEND.

&&

.DISCUSSION...THE KEMX RADAR IMAGERY INDICATING THAT STORMS A LITTLE
SLOW TO GET STARTED THIS AFTERNOON ACROSS SOUTHEAST ARIZONA. THIS
LIKELY DUE TO SOME NEGATIVE VORTICITY ROTATING ALONG THE SOUTHERN
PERIPHERY OF THE UPPER HIGH INTO OUR NECK OF THE WOODS. A WEAK
SHORTWAVE OVER SOUTH CENTRAL NM IS EXPECTED TO TRACK WEST ALONG THE
SOUTHERN CWA LATE THIS AFTERNOON AND EVENING...MAINLY ALONG THE
INTERNATIONAL BORDER...AIDING CONVECTIVE DEVELOPMENT. THE 12Z KTUS
SOUNDING INDICATED A STRONGER MID-LEVEL FLOW WHICH IS MORE CONDUCIVE
TO GET STORMS OFF THE MOUNTAINS AND INTO THE VALLEYS. I STILL BELIEVE
THAT STORMS WILL GET GOING TODAY WITH GENERALLY ISOLATED COVERAGE IN
THE AFTERNOON BECOMING SCATTERED DURING THE LATE AFTERNOON AND
EVENING HOURS. THE STORM MOTION WILL BE TOWARDS THE WEST AT 15 MPH.

THINGS APPEAR LIKE THEY WILL BECOME MORE ACTIVE THIS WEEKEND AS THE
DISTINCT UPPER LEVEL CIRCULATION OVER FAR NORTHEAST MEXICO WILL MAKE
ITS WAY INTO OUR NECK OF THE WOODS. THIS SYSTEM WILL PROVIDE SOME
NICE DYNAMICS AND DECENT SHEAR FOR GOOD CONVECTIVE ORGANIZATION TO
OCCUR OVER OUR FORECAST AREA. ALTHOUGH NUMERICAL MODELS SEEM TO BE
MORE EXCITED ABOUT SUNDAY...ALL OF THE INGREDIENTS WILL BE PRESENT
ON SATURDAY.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.